Adverse reactions to complementary medicines: the Australian pharmacy experience

Lesley A. Braun, Evilin Tiralongo, Jennifer Wilkinson, Susan Poole, Ondine Spitzer, Michael Bailey, Michael Dooley

Research output: Contribution to journalArticle

17 Citations (Scopus)
25 Downloads (Pure)

Abstract

Objectives' The primary aim was to determine the prevalence of adverse reactions to over-the-counter complementary medicines and their severity, as described by consumers. Secondary aims were to identify consumers' reporting behaviours and understanding of the AUST L designation on product labels. Methods' An anonymous, self-administered survey was completed by randomly selected pharmacy customers at 60 community pharmacy locations between August 2008 and February 2009. Key findings' Of the 1121 survey participants (response rate 62%), 72% had used a complementary medicine product in the previous 12 months, and 7% of this group (n = 55) reported having experienced an adverse reaction at some time. Of these, 71% described the reaction as mild and not requiring treatment, 22% as moderate and/or requiring advice from a healthcare professional and 7% (n = 4) described it as severe and requiring hospitalisation. If they were to report the reaction, it was most commonly to a medical practitioner. Most (88%) of complementary medicine consumers had never noticed the term 'AUST L'. Conclusions' Complementary medicines are widely used by pharmacy customers. Adverse reactions to these products are under-reported to healthcare authorities. Most adverse reactions are mild and serious reactions are rare. Customers have little awareness of the designation AUST L.
Original languageEnglish
Pages (from-to)242-244
Number of pages3
JournalInternational Journal of Pharmacy Practice
Volume18
Issue number4
DOIs
Publication statusPublished - Aug 2010

Fingerprint Dive into the research topics of 'Adverse reactions to complementary medicines: the Australian pharmacy experience'. Together they form a unique fingerprint.

Cite this